Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 147, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 4, 2009, 9:32 AM EDT for Lawrence County, Ohio; Boyd County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2009, 9:32 AM EDT (13:32 UTC)
- Expired
- Aug 4, 2009, 10:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boyd County, KY, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 041332
SVRRLX
KYC019-OHC087-041400-
/O.NEW.KRLX.SV.W.0147.090804T1332Z-090804T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
932 AM EDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOYD COUNTY IN KENTUCKY...
THIS INCLUDES THE CITIES OF...CANNONSBURG...ASHLAND...
SOUTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...PROCTORVILLE...COAL GROVE...
CHESAPEAKE...
* UNTIL 1000 AM EDT
* AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CANNONSBURG...AND MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CATLETTSBURG
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3849 8270 3851 8268 3861 8243 3844 8235
3843 8243 3840 8251 3840 8257 3842 8259
3837 8260 3834 8269 3845 8276
TIME...MOT...LOC 1333Z 249DEG 16KT 3842 8266
$$
102 follow-up statements
000
WWUS51 KRLX 041346
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
946 AM EDT TUE AUG 4 2009
KYC019-OHC087-041400-
/O.CON.KRLX.SV.W.0147.000000T0000Z-090804T1400Z/
BOYD KY-LAWRENCE OH-
946 AM EDT TUE AUG 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT
FOR BOYD COUNTY IN KENTUCKY...AND SOUTHERN LAWRENCE COUNTY IN
SOUTHEAST OHIO...
AT 943 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SOUTH POINT...OR NEAR ASHLAND...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BURLINGTON...PROCTORVILLE AND CHESAPEAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3849 8270 3851 8268 3861 8243 3844 8235
3843 8243 3840 8251 3840 8257 3842 8259
3837 8260 3834 8269 3845 8276
TIME...MOT...LOC 1346Z 249DEG 16KT 3844 8259
$$
10000
WWUS51 KRLX 041357
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 AM EDT TUE AUG 4 2009
KYC019-OHC087-041407-
/O.EXP.KRLX.SV.W.0147.000000T0000Z-090804T1400Z/
BOYD KY-LAWRENCE OH-
957 AM EDT TUE AUG 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR BOYD COUNTY IN KENTUCKY...AND
SOUTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO WILL EXPIRE AT 1000 AM
EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3849 8270 3851 8268 3861 8243 3844 8235
3843 8243 3840 8251 3840 8257 3842 8259
3837 8260 3834 8269 3845 8276
TIME...MOT...LOC 1357Z 249DEG 16KT 3846 8253
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:29 AM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 4, 6:29 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 629 AM EDT TUE AUG 4 2009 .SYNOPSIS... THE COMBINATION OF A STALLED FRONT ACROSS OUR AREA...AND A SERIES OF UPPER LEVEL DISTURBANCES...WILL LEAD TO A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS SEEN IN RADAR...SURFACE OBS...AND SATELLITE IMAGERY...DEEPER MOISTURE IS RAPIDLY ADVECTING EASTWARD FROM THE MID MISSISSIPPI VALLEY. PWS GET TO AROUND 1.5 INCHES THIS AFTERNOON IN THE SOUTH AND WEST. THIS...IN ITSELF...WILL LEAD TO A DESTABILIZING ATMOSPHERE FOR CONVECTION TODAY AND TONIGHT...ESPECIALLY SOUTHWEST. WE ALSO HAVE A RATHER DISORGANIZED SERIES OF UPPER DISTURBANCES COMING ACROSS IN THE WEST NORTHWEST FLOW ALOFT. GIVEN THIS SCENARIO...THERE IS AN INCREASING CHANCE OF CONVECTION TODAY. HOWEVER...IN THIS CONTINUING WEST NORTHWEST FLOW ALOFT...THE MAIN BAROCLINIC ZONE AND BEST MOISTURE CURRENTLY STRETCHING FROM IOWA TO SOUTH CENTRAL KENTUCKY WILL BE SLOW TO LIFT NORTHEASTWARD THIS PERIOD. THUS...ANY THUNDERSTORM COMPLEX THAT FORMS OUT TO THE WEST WILL TEND TO TURN SOUTHEAST...ALONG THE THICKNESS GRADIENT OF THIS ZONE. ASSUMING THE DEVELOPMENT OF ANY COMPLEX WILL BE CLOSE TO THIS ZONE...THIS WOULD TAKE THE BEST PART OF ANY COMPLEX TO OUR SOUTHWEST. THUS...HIGHEST POPS TODAY WILL BE IN NERN KY...SWRN WV AND SWRN VA. BACKING UP TO THIS MORNING...ONE SHORT WAVE COMING ACROSS ILLINOIS HAS FIRED CONVECTION ALONG THE LEADING EDGE OF THE HIGHER PWS. THE CONVECTION IS RAPIDLY MOVING EASTWARD ACROSS INDIANA INTO WESTERN OHIO WITH THE SHORT WAVE. BELIEVE THIS SHORT WAVE IS MOVING SO FAST THAT IT WILL OUTRUN THE BETTER MOISTURE AS IT ARRIVES IN OUR SERN OHIO ZONES AROUND 12Z...SO WILL HAVE HIGHEST POPS WITH THIS FEATURE IN SERN OHIO EARLY THIS MORNING. POLAR FRONT ACROSS THE GREAT LAKES WILL NOT BE A DIRECT PLAYER UNTIL WEDNESDAY...AS IT DROPS VERY SLOWLY SOUTH AND EAST TO JUST NORTH OF OUR AREA BY 12Z WEDNESDAY. EXCEPT ACROSS THE FAR NORTH AND ACROSS THE FAR SOUTHWEST...DECREASED POPS TO MAINLY SLIGHT CHANCE TONIGHT WITH LOSS OF HEATING. FOR TEMPS...A BLEND OF THE WARM MAV AND COOL MET LOOKS GOOD...GIVEN SOME UNCERTAINTY OF CLOUD COVER AND COVERAGE FROM CONVECTION. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... MAIN THEME OF THIS PERIOD IS FOR INTERMITTENT CHANCES OF SHOWERS AND THUNDERSTORMS...AS SHORTWAVES RUN THROUGH WEST-NORTHWEST FLOW. MODELS AGREE ON BIG PICTURE...WITH SOME SEPARATION BETWEEN SURFACE FRONT THAT STALLS IN THE NORTHERN ZONES...AND PARADE OF VORTICITY MAXIMA TRAVELING THROUGH THE UPPER FLOW WITH A PATH MAINLY IN THE SOUTHERN ZONES. HOWEVER...MODELS DIFFER GREATLY AS TO THE TIMING AND EXISTENCE OF THE INDIVIDUAL UPPER LEVEL IMPULSES. ALSO...ATMOSPHERE EACH DAY BECOMES QUITE UNSTABLE BUT THERE IS UNCERTAINTY AS TO HOW MUCH OF A CAP THERE WILL BE TO INHIBIT DIURNAL CONVECTION. NAM IN PARTICULAR DEVELOPS A STRONG CAP...WHICH RESULTS IN LITTLE QPF SHOWING UP IN THE MODEL COMPARED TO OTHERS. BASICALLY...WITH SURFACE FRONT IN VICINITY...CAN NOT RULE OUT AT LEAST ISOLATED CONVECTION ON ANY DAY WHETHER THERE IS A CAP OR NOT. I PLACED MID RANGE CHANCE POPS IN THE CENTRAL TO SOUTHERN ZONES WEDNESDAY...BECAUSE OF MOST MODELS CONTINUING TO SHOW A VORTICITY MAXIMUM PASSING THROUGH THE FLOW. PATH OF UPPER LEVEL DISTURBANCES SHIFTS SOUTH OF THE AREA THURSDAY...SO WILL HAVE TO RELY MAINLY ON DIURNALLY DRIVEN CONVECTION...THUS BECAUSE OF EXPECTED CAP MOST AREAS WILL BE DRY. BY FRIDAY...UPPER LEVEL DISTURBANCE PATH SHIFTS BACK NORTH...BUT KEPT THINGS IN LOW CHANCE RANGE BECAUSE OF STRENGTHENING CAP AND INABILITY TO TIME SMALLER FEATURES. && .LONG TERM /SATURDAY THROUGH MONDAY/... WITH GFS ENSEMBLES AND 12Z ECMWF SEEMING TO COMMIT MORE TO THE VERY WARM RIDGE BUILDING INTO THE AREA BY THE WEEKEND...WITH THE WARM FRONT PUSHING NORTH A BIT EARLIER...I EDGED UP MAX TEMPERATURES SATURDAY A COUPLE MORE DEGREES. MUCH OF THE LOWLANDS WILL REACH AROUND 90 DEGREES. REST OF LONG TERM FORECAST HELD INTACT. PREVIOUS DISCUSSION... GENERALLY FOLLOWED HPC IDEAS FOR THIS PERIOD. OLD FRONTAL BOUNDARY MAY HANG AROUND IN A WEAK FASHION INTO THE WEEKEND...SO HAVE A CONTINUING PATTERN OF LOW DIURNAL POPS INTO SATURDAY. MODELS THEN TRY TO FLIP THE PATTERN...WITH A BUILDING SOUTHEAST RIDGE FROM SATURDAY NIGHT INTO EARLY NEXT WEEK. THIS WOULD PUSH WHATEVER IS LEFT OF THE BOUNDARY NORTH AS A WARM FRONT ON SUNDAY...FOLLOWED BY A FIRM WARM SECTOR DAY ON MONDAY. IF TRUE...THIS WOULD POSSIBLY GIVE THE REGION ITS FIRST TRUE HEAT WAVE OF THE SUMMER NEXT WEEK. OF COURSE...THE PREVAILING PATTERN OF THE SUMMER SUGGESTS UNDERCUTTING THESE TEMPERATURES. STILL...DECENT MODEL AGREEMENT LENDS SOME CREDENCE TO THIS OUTCOME. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... 12Z TUESDAY THRU 12Z WEDNESDAY... PATCHY LIFR RIVER AND VALLEY FOG TIL AROUND 12Z...MOSTLY IN THE EAST. ALSO OCCASIONAL MVFR CEILINGS SOUTHERN MOUNTAINS TIL AROUND 12Z. AFTER 12Z...DEEPER MOISTURE INCREASES AS SOUTHWEST FLOW INCREASES. UPPER LEVEL DISTURBANCES WILL BRING THREAT OF CONVECTION...ESPECIALLY AFTERNOON AND EVENING...AND ESPECIALLY SOUTH OF A HTS-BLF LINE. WITH THE EXCEPTION OF THUNDERSTORMS...VFR CONDITIONS CAN BE EXPECTED THRU THE DAY. AFTER 00Z CONVECTION DECREASES...BUT VFR CEILINGS 6000-8000 FEET WILL DOMINATE MOST AREAS. AFTER 03Z LOOK FOR MVFR VSBY IN HAZE TO DEVELOP AREA WIDE. AFTER 12Z WEDNESDAY... LOCALIZED IFR CONDITIONS IN SCATTERED MAINLY AFTERNOON THUNDERSTORMS EACH DAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JMV SHORT TERM...MDP LONG TERM...CL/MDP AVIATION...JMV
Hazardous weather outlook, Aug 4, 4:18 AM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 418 AM EDT TUE AUG 4 2009 VAZ003-004-WVZ008>011-013>020-024>040-046-047-050830- DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 418 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-050830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- 418 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WHICH COULD CONTAIN DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 4, 9:04 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 904 AM EDT TUE AUG 4 2009 KYZ101-103-OHZ083>087-WVZ006-007-041400- BOYD-CABELL-GALLIA-GREENUP-JACKSON-LAWRENCE-MASON-MEIGS-VINTON- 904 AM EDT TUE AUG 4 2009 ...STRONG THUNDERSTORMS WILL AFFECT BOYD...GALLIA...GREENUP... LAWRENCE...MASON...NORTHWESTERN CABELL...SOUTHEASTERN JACKSON... SOUTHEASTERN VINTON AND SOUTHERN MEIGS COUNTIES... AT 903 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES SOUTH OF WELLSTON TO BRUSHART...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR GRAYS BRANCH...WARNOCK...LOAD...AND OAK HILL AROUND 910 AM...WILKESVILLE...GALLIA...OLDTOWN...AND GREENBO LAKE AROUND 920 AM...SALEM CENTER AND AND CENTERPOINT AROUND 925 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:58 PM EDT | Flash Flood Watch | RLX | Gallia, Jackson, Lawrence | 22 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.